How do you treat an allergic reaction to Dilaudid?

  1. 1 If a patient is allergic (not overdosed) to Dilaudid can you treat it with Narcan or do you have to give epinephrine?

    Also how can you tell if they are overdosed vs having an allergic response?
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest, discussions, articles, and toons.

  3. Visit  art71372} profile page

    About art71372

    Joined Jan '10; Posts: 5; Likes: 1.

    36 Comments so far...

  4. Visit  morte} profile page
    3
    I hope this is fundamentals home work......look up symptoms of overdose and symptoms of allergic reaction.
    tewdles, Katie225, and Altra like this.
  5. Visit  art71372} profile page
    0
    The reason I ask is because I know that symptoms of overdose include feeling drowsy and respiratory depression and an allergic response includes itching, rash, redness, and respiratory distress. I was talking to a nurse who told me that dilaudid can cause itchiness even if the patient is not allergic. She said that she has had several patients who experienced this without allergies to the medication which is why I asked that.

    I know Narcan cancels the effects of Dilaudid but my guess is that that is only good if they are OD. If they are allergic, I'm guessing it won't help much because they still need epi to increase circulation from shock...?
  6. Visit  Do-over} profile page
    20
    Couldn't resist - has anyone ever seen someone with an allergy to dilaudid?
    Hygiene Queen, HeartNurse3, LalaJJB, and 17 others like this.
  7. Visit  hiddencatRN} profile page
    0
    How do you treat allergic reactions? What is the purpose of giving narcan?
  8. Visit  art71372} profile page
    0
    It's rare but possible. I read it in someone's chart which was why I was curious... I guess this was a stupid question to ask.
  9. Visit  hiddencatRN} profile page
    0
    Just think it through. Does your treatment of an allergic reaction differ depending on the allergan, or does it vary based on the severity of the allergic response? How is that different from treating overdoses? If someone has overdosed on ativan, would you give narcan?
  10. Visit  art71372} profile page
    0
    Thank you that makes sense. I was really confused because this patient who received Dilaudid was having respiratory depression and was treated with Narcan and they labeled her as allergic to Dilaudid.
  11. Visit  hiddencatRN} profile page
    3
    I wonder if the patient started referring to herself as "allergic?" Patients sometimes do that when they don't like a side effect of a medication. Diarrhea from antibiotics isn't an allergy, but I have patients report that frequently so in the charts it goes. It sounds like the patient either got too big of a dose or is just really sensitive to dilaudid.
    Altra, opossum, and art71372 like this.
  12. Visit  Meriwhen} profile page
    4
    Quote from Do-over
    Couldn't resist - has anyone ever seen someone with an allergy to dilaudid?
    Yes: patient had tons of pruritis and rashes all over the body, but breathing was not impaired. All other possible causes ruled out. Treated with diphenhydramine.
    tewdles, OnlybyHisgraceRN, GrnTea, and 1 other like this.
  13. Visit  hiddencatRN} profile page
    5
    Quote from Meriwhen
    Yes: patient had tons of pruritis and rashes all over the body, but breathing was not impaired. All other possible causes ruled out. Treated with diphenhydramine.
    I think this was a joke because you often see a certain type of patient who is allergic to tylenol, ibuprofen, all NSAIDS, toradol, morphine, etc etc but can tolerate dilaudid just fine.
  14. Visit  azhiker96} profile page
    7
    As a previous poster noted, you treat allergic reactions the same regardless of the allergen. I think I can clear up a little though about a non-allergic reaction to some narcotics.

    I've had several occasions where IV morphine has caused a localized histamine release which results in itching and hives running up the arm from the IV site. We treat this in the PACU with IV diphenhydramine and it resolves quickly. I've seen this happen only one time with hydromorphone although an anesthesiologist once told me it could happen with any narcotic. It's not considered a true allergic reaction because it's not mediated by the immune system.

    I've also had patients who are on morphine PCAs develop a generalized pruritis which is treated with a small dose of naloxone or nalbuphine. The trick to remember is you want to use small doses and titrate to effect. Giving an entire dose of narcan will pretty much reverse all narcotics and leave your patient itch free but in great pain.
  15. Visit  sharpeimom} profile page
    2
    Following surgery on his foot and ankle in 2010, my husband was given a dose of Dilaudid post-op,
    and he immediately broke out in hives and a rash. He had absolutely no respiratory issues. They
    treated his hives and rash and noted the word "ALLERGY" on his chart.

    Since then, he has been told that while it was "a quick and severe" reaction, it was most likely a
    side effect and not an actual allergy. If there ever is a next time, he'll be given another drug.
    marda and art71372 like this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top